Dad with stage 4 brain tumour can’t settle or sleep

  • 3 replies
  • 35 subscribers
  • 665 views

Hello

My dad was diagnosed with glioblastoma stage 4 (suspected, we did not do a biopsy) end of August. He is 80 so decided he did not want any treatment, so just takes steroids and anti-seizure meds. 

He has been getting more and more tired and confused for weeks, but over the last few weeks, he has not been able to settle at all at night. He naps a bit during the day, but not that much. But at night he keeps getting out of bed and touching things and moving the duvet, etc. he is very confused and so it takes about 20-30 minutes to help him get back into bed as he doesn’t know what to do/understand what you are asking when you try to tell him to get back in or lift legs, etc. Then, I just get him settled and he gets straight back out again 5 minutes later.  Last time I stayed to watch him, he did not sleep for more than 20 minutes all night..and tonight I think it will be the same. He is also getting increasingly frustrated which makes helping him difficult.

We spoke to the doctor and have been prescribed Clonazepam, which he has been on for 2 nights, but it does not seem to have made a difference (I know it is early days, but I thought it would take effect the first night).

Has anyone else had similar? We don’t know how to help him and  it is so difficult to stay patient when it is relentless all night long.

Jo

  • HI JoC123

    a warm welcome to the community. So sorry to hear about all that your dad is going through. A GBM4 diagnosis is so cruel for all involved.

    My husband (then 50) was diagnosed GBM4 in Sept 2020 .So far he's not  displaying the behaviours you mention . 

    I'm sure other members of the group will be along shortly to offer their words of wisdom as everyone's experience here is different. I'd raise your concerns again with your dad's doctors. I remember when my husband was on steroids following his surgery that increased confusion was one of the side effects so it may be that your dad's medication needs tweaked. You could also reach out on this community via Ask the Expert.

    It’s always good to talk so please remember that you can also call the Macmillan Support Services on 0808 808 00 00 - most services are open 8am to 8pm, 7 days a week Clicking here to see what is available. This service provides lots of cancer information, emotional support, benefit and financial guidance or just a listening ear.

    I hope you get him settled soon. Sending love and light and hugs. Stay strong. I get that this is a tough rollercoaster ride. 

    love n hugs

    Wee Me xx

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

  • Hi Jo,

    I'm sorry to hear about your dad's problems - and therefore your problems as well. I'm not sure if I can give much general help about that but on the taking of Clonazepam by your dad; I take Clobazam which is a benzodiazepine drug like your dad's Clonazepam. I know that when I was first prescribed this (in my case as one of three drugs to stop seizures re a tumour) the drug took a gradual effect rather than straight away. The dosage can be tweaked a bit as well.

    Please bear in mind that I am not a doctor but a patient! I would ask the doctor about the time scales.

    Cheers,
    Richard

  • Hello Jo I am sorry to hear about your dad. I  have been diagnosed with a glioblastoma in Sept 21 and take steriods. They need to be taken as earlier in the day as they can affect sleep. Hope thus helps